Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Experiencing thinning and hair loss. Noticed spot on scalp. On birth control pills. Causes for hair fall?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5783 Questions
Hi! I am a 39 year old female and I am experiencing thinning and hair loss which started 2 weeks ago. There is already a spot in my scalp without hair. I just went to the Dr. yesterday and he gave me a steroid injection on my scalp and asked me to do a thyroid profile and the result is still pending. I totally forgot to tell him that I had typhoid fever last year and was on antibiotics. I am also on birth control pills to regulate my period and last year my OB said I have a small right ovarian cyst. What other conditions would be a cause for my hair loss. I don't know of any history of baldness in my family and I really have thick and long hair that's why I am really worried. What are the other causes of hair loss?
Posted Wed, 17 Jul 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 45 minutes later
Thanks for the query.
Thinning of hair and complete loss of hair in the form of a single patch, are two different things.
Diffuse thinning all over scalp is due to thyroid deficiency or illness. Typhoid is one of the common cause of diffuse hair loss, but it wont happen so late.
Loss of hair from a single patch is called as alopecia aerata. It is an auto immune condition where antibodies are formed against hair follicals and hence they are temporarly destroyed. This recovers on its own, however steroid injection would help in early recovery.
Oral contraceptives are not related to hair fall.
Just an ovarian cyst is fine but if it polycystic ovarian disease (pcod), then it is definitely related to hair fall.
Ask your gynaec whether it is pcod.
Regarding treatment, Steroid injection for a single patch is fine.
For hair loss through out scalp you can use minoxidil lotion daily. Let me know if you have any other doubts.
Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor